Alert archive / West Virginia / Wind Advisories in 2009

Wind Advisory 8, NWS Blacksburg, VA

March 28, 2009Mercer County, West Virginia; Tazewell County, Virginia

NWS Blacksburg, VA issued this wind advisory at Mar 28, 2009, 4:40 PM EDT for Mercer County, West Virginia; Tazewell County, Virginia. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2009, 4:40 PM EDT (20:40 UTC)
Expired
Mar 29, 2009, 4:00 AM EDT
In force
11 hr
Issued by
NWS Blacksburg, VA

Counties Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 282040
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT SAT MAR 28 2009

...STRONG SOUTHERLY WINDS ACROSS THE REGION...

.GUSTY SOUTH TO SOUTHEAST WINDS WILL CONTINUE AHEAD OF AN
APPROACHING COLD FRONT INTO LATER TONIGHT. WIND GUSTS TO 50 MPH
COULD OCCUR ESPECIALLY ACROSS THE HIGHER RIDGES AND IN MORE
CHANNEL PRONE AREAS ALONG THE VALLEYS.

VAZ007-WVZ042-290445-
/O.NEW.KRNK.WI.Y.0008.090328T2040Z-090329T0800Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP
440 PM EDT SAT MAR 28 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EDT SUNDAY. 

SOUTHEAST WINDS AT 15 TO 30 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
INTO TONIGHT. THE WINDS SHOULD GRADUALLY BECOME MORE SOUTHWEST
AFTER MIDNIGHT ALLOWING SPEEDS TO DIMINISH LATER TONIGHT AS THE
COLD FRONT ARRIVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
000 
WWUS71 KRNK 290039
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT SAT MAR 28 2009

...STRONG SOUTHERLY WINDS ACROSS THE REGION...

.GUSTY SOUTH TO SOUTHEAST WINDS WILL CONTINUE WELL AHEAD OF AN
APPROACHING COLD FRONT INTO LATER TONIGHT. WIND GUSTS TO 50 MPH
COULD OCCUR ESPECIALLY ACROSS THE HIGHER RIDGES AND IN MORE
CHANNEL PRONE AREAS ALONG THE VALLEYS.

VAZ007-WVZ042-290800-
/O.CON.KRNK.WI.Y.0008.000000T0000Z-090329T0800Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP
839 PM EDT SAT MAR 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY. 

SOUTHEAST WINDS AT 15 TO 30 MPH WITH GUSTS TO 50 MPH WILL
CONTINUE OVERNIGHT. THE WINDS SHOULD GRADUALLY BECOME MORE
SOUTHWEST AND DIMINISH AFTER MIDNIGHT AS A COLD FRONT APPROACHES
FROM THE WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS71 KRNK 290810
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EDT SUN MAR 29 2009

...STRONG WEST WINDS EXPECTED TONIGHT...

.A COLD FRONT WILL MOVE THROUGH THE REGION THIS MORNING AND EXIT
THE COAST THIS AFTERNOON. LOW PRESSURE ALONG THE FRONT WILL BE
STRENGTHENING OFF THE MID ATLANTIC COAST. THE WESTERLY WINDS
BEHIND THE FRONT WILL BECOME STRONGER BY EVENING AND CONTINUE
OVERNIGHT. 

VAZ007-WVZ042-290915-
/O.EXP.KRNK.WI.Y.0008.000000T0000Z-090329T0800Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP
410 AM EDT SUN MAR 29 2009

...WIND ADVISORY WILL EXPIRE AT 4 AM EDT EARLY THIS MORNING...

THE WIND ADVISORY WAS ALLOWED TO EXPIRE AT 400 AM FOR GRADUALLY
DIMINISHING WINDS. 

A COLD FRONT WILL MOVE THROUGH THE AREA BY 800. SOUTH WINDS WILL
BE SHIFTING TO THE SOUTHWEST AND WEAKENING A BIT. WHILE WIND GUSTS
TO 40 MPH WILL BE POSSIBLE THROUGH 800 AM...THIS IS WEAKER THAN
ADVISORY CRITERIA...SO THE WIND ADVISORY HAS BEEN ALLOWED TO
EXPIRE AT 4 AM EDT EARLY THIS MORNING.


$$

NCZ001-018-VAZ015-020-291615-
/O.NEW.KRNK.HW.W.0002.090329T2000Z-090330T1300Z/
ASHE-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS
410 AM EDT SUN MAR 29 2009

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM
EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EDT
MONDAY. 

WEST WINDS BEHIND A COLD FRONT WILL INCREASE SHARPLY LATE THIS
AFTERNOON AND REMAIN STRONG OVERNIGHT...ESPECIALLY IN THE HIGHER
ELEVATIONS. SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 60
MPH...ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN
TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS
FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED
ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS.

&&

$$

NCZ002-VAZ010>014-016>019-022>024-291615-
/O.NEW.KRNK.WI.Y.0009.090329T2000Z-090330T1300Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...ROANOKE...SALEM...FINCASTLE...
LEXINGTON
410 AM EDT SUN MAR 29 2009

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM
EDT MONDAY. 

WEST WINDS BEHIND A COLD FRONT WILL INCREASE SHARPLY LATE THIS
AFTERNOON AND REMAIN STRONG OVERNIGHT...ESPECIALLY IN THE HIGHER
ELEVATIONS. SUSTAINED WINDS OF 15 TO 30 MPH...WITH GUSTS UP TO 50
MPH...ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS UP TO 55 MPH ARE EXPECTED.
WINDS THIS STRONG MAY CAUSE DOWNED TREES AND POWER LINES DUE TO
THE WET SOIL. THEY WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 28, 4:39 PM EDT, 1 minute earlier.

Area forecast discussion, Mar 28, 4:39 PM EDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT SAT MAR 28 2009

.SYNOPSIS...
STRONG LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL TRACK
NORTHEAST INTO THE GREAT LAKES BY SUNDAY MORNING. A COLD FRONT
ASSOCIATED WITH THIS SYSTEM IS GOING TO SWING EAST THROUGH OUR AREA
OVERNIGHT TONIGHT INTO SUNDAY MORNING. HIGH PRESSURE BUILDS IN BY
SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATE...WILL HOIST A WIND ADVISORY FOR A COUPLE ZONES ACROSS THE
SW GIVEN CURRENT GUSTS TO NEAR 50 MPH IN TAZEWELL CTY. ALSO WITH
THE BEST JET ALOFT STILL TO THE SW AND SOME EROSION OF THE WEDGE
WOULD EXPECT GUSTS TO PERSIST INTO TONIGHT. FLOW SHOULD FINALLY
VEER MORE SW AFTER MIDNIGHT AS THE FRONT APPROACHES SO RUNNING THE
NPW UNTIL 4 AM TO COVER FOR NOW. PREVIOUS DISCUSSION BELOW...

WEAK SHORT WAVE TROF MOVED NORTHEAST THROUGH THE MID ATLANTIC
REGION LAST NIGHT...WHICH SUPPORTED THE DEVELOPMENT OF A WEAK
SURFACE LOW PRESSURE SYSTEM THAT REMAINS ANCHORED JUST OFF THE
DELMARVA COASTLINE. NORTHEASTERLY WINDS ON THE BACKSIDE OF THIS
SYSTEM CONTINUES TO MAINTAIN THE COOL WEDGE IN PLACE OVER THE
BLACKSBURG FORECAST AREA.

AS IS OFTEN THE CASE...THIS WEDGE WILL BE VERY DIFFICULT TO
DISLODGE...ESPECIALLY WITH WIDESPREAD RAIN IN ADVANCE OF THE NEXT
UPSTREAM SHORT WAVE MOVING INTO AND THOUGH THE AREA. PERSISTENCE
OF WEDGE WILL HELP TO MAINTAIN NEARLY STEADY TEMPERATURES OVER THE
BLACKSBURG AREA OF CONCERN THROUGH MUCH OF THE NIGHT...UNTIL COLD
AIR ADVECTION BEGINS ON BACKSIDE OF COLD FRONT...EXPECTED TO
ARRIVE LATE TONIGHT ACROSS THE EXTREME WEST...AND SHORTLY AFTER
DAYBREAK ON SUNDAY EAST OF THE BLUE RIDGE

TENACITY OF WEDGE HAS SIGNIFICANTLY LOWERED SEVERE WEATHER THREAT
OVER THE BLACKSBURG AREA TONIGHT. HOWEVER...GOOD QG FORCING IN
900-600 MILLIBAR LAYER...AREA FALLING INCREASINGLY UNDER DIFFLUENT
LEFT EXIT REGION OF UPPER JET...AND OROGRAPHIC AND LOW LEVEL FORCING
ALONG AND JUST NORTH OF SLOWLY RETREATING WEDGE WILL RESULT IN
INCREASING UPWARD VERTICAL MOTION FIELDS THROUGH DEEP MOIST LAYER
TO MAINTAIN HIGH THREAT OF PRECIPITATION THROUGHOUT MUCH OF THE
NIGHT. SOME SCATTERED OR ISOLATED ELEVATED THUNDERSTORMS ARE EVEN
POSSIBLE AS DIFFERENTIAL COOLING IN MID LEVELS WITH APPROACH OF
UPPER TROF AND ATTENDANT SURFACE FRONT HELPS TO MINIMALLY
DESTABILIZE THE LOWER TROPOSPHERE.

DESPITE HIGH THREAT OF RAIN TONIGHT...PRECIPITATION AMOUNTS ARE
LOW A BIT MORE PROBLEMATIC. LARGE AND PERSISTENT CONVECTIVE
CLUSTER OVER SOUTHEASTERN STATES IS TAPPING SOME OF THE UPSTREAM
MID-LEVEL MOISTURE THAT OTHERWISE WOULD ADVECT NORTHWARD INTO THE
MID ATLANTIC REGION IN ADVANCE OF THE CLOSED UPPER LOW LIFTING
NORTHEAST OUT OF THE SOUTHERN PLAINS. THIS SHOULD RESULT IN
SOMEWHAT LOWER TOTAL PRECIPITATION AMOUNTS THAN EARLIER
EXPECTED...WHICH WILL FURTHER DIMINISH ANY FLOOD OR FLASH FLOOD
THREAT IN THE BLACKSBURG FORECAST AREA.

THREAT OF RAIN WILL RAPIDLY END FROM SOUTHWEST TO NORTHEAST ACROSS
THE BLACKSBURG AREA LATE TONIGHT INTO SUNDAY MORNING AS COLD FRONT
SWEEPS EAST OF AREA AND STRONG DOWNSLOPING AND SUBSIDENCE
OVERTAKES THE REGION. CLOUDS SHOULD CLEAR OUT WELL BEFORE NOON
EAST OF BLUE RIDGE...BUT MAY HANG ON ACROSS THE PREFERRED UPSLOPE
AREAS OF SOUTHEASTERN WEST VIRGINIA UNTIL LATE MORNING OR EARLY
AFTERNOON UNTIL SUFFICIENT DRIER LOWER MID LEVEL AIR ARRIVES FROM
THE WEST.

WITH LATE ARRIVAL OF COLD FRONT...MAINTAINED OVERNIGHT LOW
TEMPERATURES ON THE MILD SIDE AND WARMER THAN GUIDANCE...WHICH
TYPICALLY IS TOO AGGRESSIVE WITH ARRIVAL OF STRONG POST FRONTAL
COLD ADVECTION. PREFERRED MILDER MET GUIDANCE OVER MAV GUIDANCE ON
SUNDAY FOR THE SAME REASON...AND ALSO DUE TO THE COMPRESSIONAL
DOWNSLOPE WARMING EAST OF BLUE RIDGE THAT IS NOT ALWAYS WELL
ANTICIPATED BY GUIDANCE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
MODELS SHOWING TIGHT GRADIENT BETWEEN DEPARTING LOW OVER THE
NORTHEAST AND 1020 HIGH ACROSS THE TN VALLEY SUNDAY NIGHT. 8H WINDS
PROGGED TO BE IN THE 45-50 KNOT RANGE THROUGH 12Z TUESDAY. SOUNDINGS
ARE SHOWING INVERSION LOWERING SOMEWHAT OVERNIGHT WITH POTENTIAL FOR
GUSTS TO 40 KNOTS+ IN THE NC MTNS AND ACROSS THE VA HIGHLANDS.
ATTM...WITH THE MAIN FRONT COMING IN TONIGHT...WILL HIGHLIGHT THIS
POTENTIAL IN THE HWO.

GOOD UPSLOPE ON THE BACKSIDE OF THE STORM SYSTEM WITH AN UPPER VORT
PASSING ACROSS THE CENTRAL APPS WILL KEEP SCATTERED RAIN/SNOW
SHOWERS IN THE FAR WEST SUNDAY EVENING AND DISSIPATING BY 12Z MON.

WINDS MONDAY WILL WEAKEN BUT THE NW FLOW WILL BRING DEWPOINTS DOWN
ON THE DOWNSLOPE SIDE OF THE MTNS. SO HAVE UNDERCUT MOS DEWPOINTS BY
A FEW DEGREES MON AFTERNOON.

GOING TO SEE A WARMUP MON-TUESDAY AHEAD OF THE NEXT STORM SYSTEM
MOVING INTO THE CENTRAL PLAINS WITH SHORTWAVE RIDGE ENTERING THE
AREA. THINK WE WILL START TO SEE INCREASING HIGH CLOUDS TUESDAY AS
WELL. THE TRACK OF THE UPPER LOW WILL KEEP THE MAIN THREAT OF
SHOWERS TO THE WEST DURING THE DAY WITH SOME DEEP MOISTURE TRYING TO
SHIFT NWD FROM THE GULF COAST LATE IN THE DAY. MAY SEE SOME SHOWERS
MAKE IT INTO THE NC MTNS/SW VA MTNS IN THE AFTERNOON WITH MAIN
THRUST OF RAIN SHOWERS ARRIVING TUE NIGHT WITH THE COLD FRONT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FAIRLY PROGRESSIVE UPPER PATTERN THIS PERIOD WITH A SERIES OF
FRONTS PASSING THROUGH EVERY 1 TO 2 DAYS. MODELS ARE IN SOMEWHAT
AGREEMENT ON TIMING +/- 6-12 HOURS WITH THE PATTERN...BUT DIFFER
ON SFC LOW LOCATIONS AND STRENGTH. FOLLOWING A BLEND OF THE 00Z
ECMWF/12Z HPC GUIDANCE AND 00Z GEFS FOR NOW.

FOR WED...WE SHOULD SEE A COLD FRONT MOVING ACROSS THE FORECAST
AREA BRINGING A GOOD CHANCE OF SHOWERS. THE MAIN SFC/UPPER LOW
WILL BE OVER THE UPPER GREAT LAKES...WITH WEAK SFC WAVE PUSHING
ACROSS THE CAROLINAS. THIS WAVE WILL STRENGTHEN AS IT MOVES OFF
THE NORTH CAROLINA COAST WITH WEAK SFC HIGH BUILDING INTO OUR AREA
BY THURSDAY MORNING. LOOK FOR LINGERING SHOWERS INTO WED NIGHT.
FOR NOW...AM GOING TO KEEP THURSDAY AS A DRY PERIOD BETWEEN THE
COASTAL SYSTEM AND THE NEXT STORM SYSTEM DIGGING INTO THE SRN PLAINS.

THE SRN PLAINS SYSTEM WILL MOVE INTO THE OHIO VALLEY THU NIGHT
WITH A COLD FRONT PUSHING QUICKLY EAST THROUGH THE AREA FRIDAY
MORNING. TIMING AGAIN AN ISSUE...WITH THE OP GFS/00Z ECMWF AND
HPC GOING WITH A FASTER MOVEMENT. THE ENSEMBLES AREA SLOWER BUT
STRONGER WITH THE SFC LOW...AND FURTHER SOUTH. WILL HAVE POPS
INCREASING INTO THE WEST THURSDAY NIGHT...AND KEEP LINGERING LOW
CHANCE POPS INTO FRIDAY ON THE BACKSIDE OF THE SYSTEM. AGAIN WEAK
HIGH PRESSURE BUILDS IN LATE FRIDAY-FRIDAY NIGHT...WITH YET
ANOTHER STORM SYSTEM DROPPING OUT OF THE ROCKIES INTO THE SRN
PLAINS FRIDAY NIGHT-SAT. BASED ON THE TIMING OF THESE SYSTEMS
APPEARS NEXT CHANCE OF PRECIP WILL BE SAT NIGHT.

TEMPERATURES DURING THIS PERIOD WILL BE AT OR ABOVE NORMAL AS THE
AIR MASS IS MORE PACIFIC IN ORIGIN WITH UPPER FLOW STAYING MORE
SW-WEST DURING THE PERIOD.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
IN-SITU WEDGE OF COOL AIR NEAR SURFACE BEING TOPPED BY WARM AND
MOIST AIR ALOFT WILL MAINTAIN MAINLY IFR CEILINGS WITH MVFR TO
OCCASIONALLY IFR VISIBILITIES AT ALL TERMINAL FORECAST POINTS FOR
THE REST OF TODAY AND WELL INTO TONIGHT. MOST AREAS SHOULD
EXPERIENCE RAIN AND/OR DRIZZLE THROUGH MUCH OF PERIOD...WITH
INCREASING THREAT OF ISOLATED-SCATTERED EMBEDDED THUNDERSTORMS
THIS EVENING AND TONIGHT AS MAIN AREA OF FORCING AND UNSTABLE AIR
ALOFT ADVECTS NORTH AND EAST INTO THE MID ATLANTIC REGION IN
ADVANCE OF STRONG SHORT WAVE. HOWEVER...THREAT TO ANY PARTICULAR
TERMINAL FORECAST SITE IS RATHER LOW...AND WOULD BE ONLY FOR A
BRIEF DURATION...SO DID NOT INSERT INTO THE LATEST 18Z TERMINAL
FORECAST CYCLE.

ARRIVAL OF COLD FRONT LATE TONIGHT INTO SUNDAY MORNING WILL
RESULT IN RAPID RETURN TO VFR WEATHER WITH UNRESTRICTED FLIGHT
CONDITIONS EAST OF THE BLUE RIDGE BY 13Z-15Z. FURTHER WEST...MOST
PARTICULARLY AT/NEAR TERMINAL FORECAST POINTS IN UPSLOPE AREAS OF
SOUTHEASTERN WEST VIRGINIA (KBLF...KLWB)...SOME MVFR CEILINGS MAY
PERSIST UNTIL LATE MORNING OR EARLY AFTERNOON BEFORE BREAKING OUT
TO UNRESTRICTED CONDITIONS.

REGARDLESS...MODERATE POST FRONTAL WESTERLY SURFACE WINDS...GUSTING
TO 25 KNOTS AT TIMES...WILL LIKELY OCCUR AT MOST TERMINAL FORECAST
POINTS DURING THE TIME OF PEAK HEATING AND MIXING FROM LATE
MORNING WELL INTO THE AFTERNOON HOURS.

WINDS SHOULD GRADUALLY RELAX SUNDAY NIGHT INTO MONDAY AS WEAK
SURFACE HIGH PRESSURE BUILDS INTO THE AREA...MAINTAINING VFR
WEATHER AND UNRESTRICTED FLIGHT CONDITIONS. APPROACH OF ANOTHER
WEATHER DISTURBANCE AND ASSOCIATED FRONT MAY BRING A GRADUAL
DETERIORATION BACK INTO THE MVFR RANGE...AND POSSIBLY
IFR...TUESDAY NIGHT INTO WEDNESDAY BEFORE CLEARING ON BACKSIDE OF
SYSTEM BRINGS IMPROVEMENT LATER WEDNESDAY INTO THURSDAY.

&&

.FIRE WEATHER...
MODERATE DOWNSLOPING WINDS EAST OF THE BLUE RIDGE WILL DRIVE
SURFACE RELATIVE HUMIDITIES DOWN INTO THE 30-35 PERCENT RANGE ON
SUNDAY AFTERNOON...WITH MINIMUM RELATIVE HUMIDITIES ON MONDAY
EXPECTED TO REACH INTO THE 20-25 PERCENT RANGE. DESPITE INITIALLY
MOIST FUELS FOLLOWING RECENT RAINS...THE BRISK WINDS AND LOW
RELATIVE HUMIDITIES WILL RESULT IN A SLOWLY INCREASING FIRE DANGER
THREAT EARLY NEXT WEEK.

&&

.HYDROLOGY...
A LARGE AND PERSISTENT CONVECTIVE CLUSTER OVER THE SOUTHEASTERN
STATES IS TAPPING SOME OF THE UPSTREAM MID-LEVEL MOISTURE THAT
OTHERWISE WOULD ADVECT NORTHWARD INTO THE MID ATLANTIC REGION IN
ADVANCE OF THE CLOSED UPPER LOW LIFTING NORTHEAST OUT OF THE
SOUTHERN PLAINS. THIS SHOULD RESULT IN SOMEWHAT LOWER TOTAL
PRECIPITATION AMOUNTS THAN EARLIER ANTIICIPATED...WHICH HAS
FURTHER DIMINISHED THE THREAT OF FLOOD OR FLASH FLOODING IN THE
BLACKSBURG FORECAST AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 4 AM EDT SUNDAY FOR VAZ007.
NC...NONE.
WV...WIND ADVISORY UNTIL 4 AM EDT SUNDAY FOR WVZ042.

&&

SYNOPSIS...WP
NEAR TERM...JH/WERT
SHORT TERM...WP
LONG TERM...WP
AVIATION...WERT
FIRE WEATHER...
HYDROLOGY...
Hazardous weather outlook, Mar 28, 4:04 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT SAT MAR 28 2009

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-292015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
404 PM EDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND POSSIBLE THUNDERSTORMS AHEAD OF A COLD FRONT MAY
BRING LOCALIZED HEAVY RAINFALL AND GUSTY WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WESTERLY WINDS WILL OVERSPREAD THE AREA BEHIND A COLD
FRONT ON SUNDAY...AND CONTINUE INTO SUNDAY NIGHT BEFORE
DIMINISHING BY DAYBREAK MONDAY. WIND GUSTS MAY APPROACH 50 MPH
ACROSS AND NEAR SOME OF THE HIGHER RIDGES...WHICH MAY RESULT IN
SOME DOWNED TREES DUE TO NEARLY SATURATED GROUND CONDITIONS FROM
RECENT RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-292015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
404 PM EDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND POSSIBLE THUNDERSTORMS AHEAD OF A COLD FRONT MAY
BRING LOCALIZED HEAVY RAINFALL AND GUSTY WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WESTERLY WINDS WILL OVERSPREAD THE AREA BEHIND A COLD
FRONT ON SUNDAY...AND CONTINUE INTO SUNDAY NIGHT BEFORE
DIMINISHING BY DAYBREAK MONDAY. WIND GUSTS MAY APPROACH 35 MPH AT
TIMES...ESPECIALLY ACROSS OR NEAR THE FOOTHILLS...WHICH MAY
RESULT IN SOME DOWNED TREES DUE TO NEARLY SATURATED GROUND
CONDITIONS FROM RECENT RAINFALL.

VERY LOW RELATIVE HUMIDITIES ARE EXPECTED MONDAY...WITH AFTERNOON
READINGS LESS THAN 25 PERCENT. DESPITE INITIALLY MOIST FUELS
FOLLOWING RECENT RAINS...THE BRISK WINDS AND LOW RELATIVE
HUMIDITIES WILL RESULT IN A SLOWLY INCREASING FIRE DANGER THREAT
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

Nearby

Wind Advisories in West Virginia, 2009Wind Advisories in Virginia, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.